Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 370, NWS Atlanta, GA

July 21, 2003Banks County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2003, 7:09 PM EDT for Banks County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:09 PM EDT (23:09 UTC)
Expired
Jul 21, 2003, 7:30 PM EDT
In force
21 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Banks County, GA

The radar

The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 212309
SVRATL
GAC011-212330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
709 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BANKS COUNTY IN NORTHEAST GEORGIA

* UNTIL 730 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOMER...MOVING NORTHEAST
  AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOMER.

HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN
THE WARNED AREA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3428 8358 3415 8342 3440 8309 3455 8328

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:30 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 21, 5:30 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUL 21 2003

330 PM PUBLIC FORECAST DISCUSSION...
WILL UP POPS TO CATEGORICAL ACROSS THE NORTH TUESDAY NIGHT WITH BEST
COMBINATION OF UPPER LEVEL AND SURFACE FORCING. GENERAL TIMING AND
STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT
FORECAST...SO NOT MANY CHANGES EXCEPT TO UP POPS WITH INCREASED
CONFIDENCE. SYSTEM MOVES OUT WITH MUCH DRIER AIRMASS ACROSS THE
FORECAST AREA BY 12Z THURSDAY. APPEARS THAT ENOUGH MOISTURE BEGINS
SEEPING NORTHWEST INTO THE FORECAST AREA ON SOUTHEAST RETURN FLOW
FRIDAY AND SATURDAY FOR ISOLATED TO SCATTERED DIURNAL CONVECTION
ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA.

.PRELIMINARY POINT TEMPS/POPS...

KATL 72 85 69 81 / 40 60 90 60
KAHN 71 86 69 82 / 40 60 90 60
KGVL 69 81 67 80 / 40 60 90 60
KRMG 71 85 68 82 / 50 70 90 50
KCSG 74 88 73 84 / 40 60 70 60
KMCN 73 89 72 84 / 30 60 70 60

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
LINE OF THUNDERSTORMS MOVING ACROSS NORTH ALABAMA SHOWING SOME SIGNS
OF WEAKENING AS IT APPROACHES NORTHWEST GEORGIA. MODELS HINT AT LINE
SPLITTING WITH MORE ACTIVE PORTIONS MOVING NORTH ACROSS TENNESSEE AND
SOUTHEAST ACROSS ALABAMA. DO EXPECT ISOLATED SEVERE STORMS (MAINLY
NORTH SECTIONS OF GEORGIA) THIS EVENING. SCT TO BKN CLOUDS 1 TO 2
THOUSAND FEET POSSIBLE LATE TONIGHT/EARLY TUESDAY WITH VSBYS
LOWERING 2 TO 5 MILES IN FOG. FOG BURNING OFF WITH CIGS LIFTING 3 TO 4
THOUSAND FT AFTER 14Z. SCATTERED THUNDERSTORMS DEVELOPING TUESDAY
AFTERNOON...BECOMING MORE WIDESPREAD AS THE DAY PROGRESSES.
Hazardous weather outlook, Jul 21, 9:15 AM EDT, 9 hours 54 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-212100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
915 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL PERSIST OVER THE STATE. A FRONTAL SYSTEM
OVER THE OHIO RIVER VALLEY WILL PUSH INTO NORTHWEST GEORGIA TUESDAY
AFTERNOON.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE LARGE HAIL...HEAVY DOWNPOURS THAT MAY
CAUSE FLOODING...INTENSE LIGHTING AND DAMAGING WINDS.  THE BEST
CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE AFTER 2 PM EDT.

.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT...ACROSS PARTS OF NORTH AND CENTRAL
GEORGIA...AS DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE
AND INSTABILITY AHEAD OF THE APPROACHING SYSTEM. THIS WILL LEAD TO
GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE MID
70S. CAPE WILL BE INCREASING TO 2500 TO 3000 ACROSS THE AREA.
LIFTED INDICES WILL BE -4 TO -5. THIS WILL LEAD TO ISOLATED SEVERE
THUNDERSTORMS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WEDNESDAY AND SUNDAY.
NONE ARE EXPECTED THURSDAY THROUGH SATURDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jul 21, 6:00 PM EDT, 1 hour 9 minutes before
GAZ034-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
GWINNETT COUNTY UNTIL 630 PM EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF DACULA...MOVING NORTHEAST AT
20 MPH. THIS STORM HAS PRODUCED SMALL HAIL AND WIND GUSTS ESTIMATED
TO 50 MPH IN LAWRENCEVILLE AT 550 P.M.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:01 PM EDT, 1 hour 8 minutes before
GAZ002-011-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND
INTENSE LIGHTNING FOR WALKER AND CHATTOOGA COUNTIES UNTIL 645 PM
EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS FROM LAFAYETTE...TO
TRION...TO LYERLY...MOVING EAST AT 20 MPH.

THESE STORMS WILL AFFECT THE CITIES OF
LAFAYETTE...LINWOOD...TRION...SUMMERVILLE...AND LYERLY.

HAIL LESS THAN THE SIZE OF DIMES...WIND GUSTS TO 45 MPH...INTENSE
CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAIN WILL ACCOMPANY THIS
ACTIVITY.

HEAVY RAIN MAY QUICKLY CAUSE FLOODING OF ROADWAYS IN THE AREA AS THE
GROUND IS SATURATED AND CAN TAKE LITTLE ADDITIONAL RAINFALL. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE
WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY.

RAB
Special weather statement, Jul 21, 6:19 PM EDT, 50 minutes before
GAZ023-025-035-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
619 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN
NORTHERN BARROW...JACKSON AND SOUTHERN HALL COUNTIES UNTIL 700 PM
EDT...

AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRASELTON...MOVING NORTHEAST AT 20 MPH.
THIS STORM PRODUCED PEA-SIZED HAIL IN BUFORD AREA AT 615 PM AND IS
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 700 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:31 PM EDT, 38 minutes before
GAZ056-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
631 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND
HEAVY RAIN IN SPALDING COUNTY UNTIL 700 PM EDT...

AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST GRIFFIN...MOVING EAST AT 15 MPH.  THIS
STORM MAY PRODUCE PEA-SIZED HAIL AND TORRENTIAL RAINS.  LOCALIZED
FLOODING MAY BE POSSIBLE IN URBAN AREAS.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 700 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:54 PM EDT, 15 minutes before
GAZ011-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
654 PM EDT MON JUL 21 2003

..SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...HEAVY
RAIN...AND INTENSE LIGHTNING FOR CHATTOOGA COUNTY UNTIL 730 PM EDT...

AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST CHATTOOGA
COUNTY FROM TRION...TO LYERLY...AND SOUTHWEST TO THE ALABAMA BORDER.
WIND GUSTS TO 45 MPH...FREQUENCY CLOUD-TO-GROUND LIGHTNING...PEA
SIZE HAIL...AND VERY HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS.
LOCALIZED FLOODING MAY BE POSSIBLE IN URBAN AREAS.

HEAVY RAIN MAY QUICKLY CAUSE FLOODING OF ROADWAYS IN THE AREA AS THE
GROUND IS SATURATED AND CAN TAKE LITTLE ADDITIONAL RAINFALL. DO NOT
DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE
WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY.

RAB
Special weather statement, Jul 21, 6:56 PM EDT, 13 minutes before
GAZ058-212330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
656 PM EDT MON JUL 21 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN BUTTS
COUNTY UNTIL 730 PM EDT...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF JENKINSBURG...MOVING EAST AT
15 MPH.  THIS STORM PRODUCED MINOR TREE DAMAGE AS IT PASSED THROUGH
THE GRIFFIN AREA AT 645 PM.  THE STORM HAS WEAKENED SLIGHTLY BUT IS
STILL CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 730 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:52 PM EDTSevere Thunderstorm WarningFFCDade23 min
Jul 21, 5:57 PM EDTSevere Thunderstorm WarningFFCDade18 min
Jul 21, 5:57 PM EDTSevere Thunderstorm WarningFFCBanks, Hall48 min
Jul 21, 6:19 PM EDTSevere Thunderstorm WarningFFCDade, Walker26 min
Jul 21, 6:40 PM EDTSevere Thunderstorm WarningFFCJackson35 min
Jul 21, 7:24 PM EDTSevere Thunderstorm WarningFFCWilkes36 min
Jul 21, 7:43 PM EDTSevere Thunderstorm WarningFFCEmanuel32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.